Ask an expert
Question

09 Nov 2006

Panic attacks??? not sure
Hi Doc,

Am 28yrs with Hypertension. Lately, my BP has been fluctuating to quite high levels, and even after change of drugs, the first week it goes down, then rises later. The funny thing is that if I have my BP checked in a local health centre, it reads ok, like 130/90 or 135/80, but the moment I go to my physician, the readings go like 160/100. I have to admit that I really get scared when on my own, especially walking through the streets, or board a public bus without a friend nearby, such that I literally feel my heart beating and feel some sorta pins on my fingers, but immediately I get home or to the office, all these feelings disappear. I also get nightmares at times. I am so scared I could be having heart disease, though I had an ECG done sometime but the results were ok. Am on Amzart and atecard (1 daily). Please advise.
Answer 417 views
Expert
HeartDoc

01 Jan 0001


Dear Kami,

You probably have the syndrome of “white coat hypertension” – this gives a higher reading when at the doctor due to anxiety. But please note that 130/90 is definitely NOT an ok BP reading. For someone with your background, you need to aim at 120/80. This way, your baseline will be normal, and when you do have a “spike” of higher pressure, it will not be as high as it is now.

The drugs you mention are probably new generic brands, so I can’t comment on them unless you can give me the name of the ingredients they contain. The box should say “each tablet contains Xmg of (substance name)”.

Your other symptoms may well be a form of anxiety/panic attack, especially considering what happened to your Dad. There is quite an overlap of these symptoms with that of an overactive thyroid, but there is no way of sorting this out without a blood test of thyroid functions. This your GP can easily arrange.

Kami, when things get as confused as they are now with you, the only way to get them sorted out is to go to a specialist cardiologist,. Your GP or local health centre can try out medications, but do not have the specialist expertise to actually make a diagnosis of heart problems yes or no?, anxiety state yes or no? when there is such an overlap of symptoms. Do yourself a favour and get this matter attended to, otherwise you will be in a constant state of anxiety (from not knowing what is actually the problem), and this will make your BP worse, and then you WILL have a heart problem.

Good luck.

HeartDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.